Tennessee, 2012

Damaging Winds in Tennessee, January 26, 2012

January 26, 2012 · NWS OHX · 2 events in 2 counties and zones

As a line of showers and thunderstorms moved across Middle Tennessee during the early evening hours on Thursday, January 26th, a couple of thunderstorms reached severe thresholds over Wayne and Williamson Counties respectively, resulting in thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a line of showers and thunderstorms moved across Middle Tennessee during the early evening hours on Thursday, January 26th, a couple of thunderstorms reached severe thresholds over Wayne and Williamson Counties respectively, resulting in thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 26, 6:15 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 26, 6:15 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CST THU JAN 26 2012

.UPDATE...ADDED AVIATION FOR 00Z TAF'S.

&&

.AVIATION...BNA/CSV...COLD FRONT PUSHING ACROSS MIDDLE TENNESSEE
THIS EVENING, BRINGING ADDITIONAL RAINFALL AND LOW CIGS. BELIEVE
PRESSURE GRADIENT WILL REMAIN STRONG ENOUGH TO KEEP MOST OF THE
FOG AWAY TONIGHT. BUT LOW CIGS WILL LIKELY STICK AROUND UNTIL
FRIDAY MORNING. WINDS WILL SHIFT TO THE NW TONIGHT AND SHOULD
REMAIN 7-9 KTS UNTIL FRIDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 145 PM CST THU JAN 26 2012/

DISCUSSION...
COMPLEX SURFACE MAP THIS AFTERNOON WITH LOW PRESSURE CENTERED OVER
WESTERN TENNESSEE AND OVER CENTRAL INDIANA AND OHIO WITH FRONTAL
BOUNDARIES CONNECTING. LITTLE MOVEMENT IN SURFACE SYSTEM LAST 6
HOURS. RADAR SHOWING NEWLY DEVELOPED LINE OF CONVECTION ALONG
TENNESSEE RIVER DOWN INTO EASTERN MISSISSIPPI. ELEVATED THUNDER
POSSIBLE THIS AFTERNOON AND EARLY EVENING IN MID STATE AS SURFACE
SYSTEM SWEEPS EASTWARD. SHOWERS ENDING FROM THE WEST IN THE
OVERNIGHT.

MODELS ARE IN GOOD AGREEMENT OUT TO ABOUT 96 HOURS THEN DIVERGE
WITH EURO TAKING ON A WARMER SOUTHERN STREAM SCENARIO. AFTER
TONIGHT RAIN CHANCES LOOK SLIM UNTIL ABOUT WEDNESDAY HOWEVER THERE
IS A SLIGHT RAIN CHANCE NEAR THE KENTUCKY BORDER ON SATURDAY AS
WEAK FRONT TRAVERSES THE REGION. A BETTER CHANCE FOR RAIN WILL
COME ABOUT MID WEEK ON WEDNESDAY AS A STRONGER PACIFIC FRONT
APPROACHES FROM THE WEST. NO MAJOR TEMPERATURE CHANGES NEXT
SEVERAL DAYS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Jan 26, 4:27 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
427 AM CST THU JAN 26 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-271130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
427 AM CST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY RAINFALL EXPECTED TODAY AND THIS EVENING MAY
CAUSE LOCALIZED FLASH FLOODING. AMOUNTS OF 1 TO 2 INCHES ARE
EXPECTED...WITH ISOLATED POCKETS IN THE 2 TO 3 INCH RANGE.
THUNDERSTORMS MAY ALSO OCCUR BUT ARE EXPECTED TO BE BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

07

The radar

The Nashville radar (KOHX), 149 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
January 26, 6:30 PM CST
Where
Wayne County, 0.56 mi E of Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.320, -87.760

Several trees were blown down in and around Waynesboro.

Thunderstorm Wind, Williamson

When
January 26, 7:46 PM CST
Where
Williamson County, 1.17 mi SSE of Harpeth
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.784, -86.844

Two homes suffered loss of shingles from their roofs, a single vehicle carport along with a one 5th-wheel trailer was destroyed, and a camper flipped over along Lewisburg Pike just south of Thompsons Station Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356327, 356328.